Pennsylvania, 2009

Damaging Winds in Pennsylvania, December 3, 2009

December 3, 2009 · NWS CTP · 8 events in 7 counties and zones

A low-topped squall line raced northeast across central Pennsylvania during the early morning hours before sunrise, producing damaging winds with measured peak gusts between 60 to 85 mph. The intense winds resulted in two injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A low-topped squall line raced northeast across central Pennsylvania during the early morning hours before sunrise, producing damaging winds with measured peak gusts between 60 to 85 mph. The intense winds resulted in two injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 3, 1:13 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 3, 1:13 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
113 AM EST THU DEC 3 2009

.SYNOPSIS...
A STORM SYSTEM OVER THE OHIO VALLEY WILL LIFT NORTHWARD AND ACCELERATE
INTO NORTHERN NEW ENGLAND BY TOMORROW NIGHT. A NOTICEABLY COLDER
AIRMASS WILL FILTER INTO THE AREA FOR LATER IN THE WEEK...RESULTING
IN BELOW NORMAL TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
DRY SLOT HAS ALREADY REACHED THE LAURELS WITH MOST OF WV AND
SOUTHWEST PA DRYING OUT AT THIS HOUR. GOOD BOUNDARY LAYER MIXING
IN THIS REGION WITH SFC WIND GUSTS EXCEEDING 40 KTS AT KLBE. THIS
WILL CONTINUE TO BE THE CASE OVERNIGHT WITH TRACK OF 500 MB
SHORTWAVE FAVORABLE TO PRODUCE SIMILAR GUSTS INTO THE LAURELS.
WILL ISSUE WIND ADVISORY SHORTLY FOR THE LAURELS VALID THROUGH 15Z THU.

ELSEWHERE...RAIN SHIELD WILL CONTINUE TO LIFT NORTH AND EAST AS
DRY SLOT RAPIDLY. SREF PLUMES AGREE IN GENERALLY A HALF TO ONE
INCH AMOUNTS AROUND THE AREA WITH THE PEAK OF THE RAIN BETWEEN
ABOUT 6PM TO MIDNIGHT. AWAY FROM THE LAURELS...COULD BE SOME GUSTY SOUTHERLY
WINDS AT TIMES ELSEWHERE AS A STRONG SSE LOW LEVEL JET SURGES UP
INTO THE REGION. EASTERN AREAS SHOULD REMAIN COLD AIR DAMMED SO
THAT SHOULD LIMIT GUST POTENTIAL TO THE 20-30KT RANGE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
IF THERE IS ANY STEADY RAIN EARLY THURS IT SHUD BE EXITING NERN PA
RATHER EARLY IN THE DAY. WE SHOULD SEE A GUSTY WSW WIND DEVELOP AS
THE OCCLUSION RACES DOWN THE ST LAWRENCE RIVER. THE STRONGEST 850
WINDS WILL HAVE LIFTED NE OF THE AREA WITH THE PARENT LOW SO
WESTERLY GUSTS TOMORROW SHOULD NOT BE EXCESSIVE...MAINLY IN THE
20-30MPH RANGE.

MOST PRECIP THAT FALLS DURING THE BULK OF THE DAY SHOULD BE THE
NORMAL POST FRONTAL SHOWERY TYPE THAT TYPICALLY WILL BE CONFINED
MAINLY TO THE AREAS DOWNWIND OF THE LAKES AND THE HIGHER
ELEVATIONS OF THE LAURELS. COULD SEE SOME SNOW FLAKES MIX IN AT
TIMES BY THE END OF THE DAY...BUT IT IS DECEMBER AND THAT IS
PRETTY MUCH NORMAL FOR THE TIME OF YEAR.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
RAPIDLY MOVING ANOMALOUS SFC LOW PRES WILL BE WELL INTO NEW
ENGLAND AND MOVING INTO SERN CANADA BY THUR NGT. CAA WILL BE
UNDERWAY ACROSS PA...RESULTING IN A CHANGEOVER TO SHSN BY THUR
NGT WHERE PRECIP LINGERS IN THE HIGHER ELEVATIONS OF THE
WEST...BUT LLVL TRAJECTORIES APPEAR TO BE TO WLY FOR SIG LK MSTR
CONNECTION. THE UPPER LEVEL FLOW IS MORE SWLY...WHICH IS ALSO
NOT FAVORABLE. THE EXCEPTION PERHAPS COULD BE ACROSS FAR NW
WARREN CO WHERE UP TO AN INCH MAY FALL. THE NOTICEABLY COLDER
AIRMASS WILL BE DIRECTED INTO THE REGION BEHIND A BRISK WLY
WIND WHICH WILL BE DIMINISHING THU NIGHT. LINGERING SHSN
ACTIVITY SHUD BECOME MORE DISORGANIZED ON FRIDAY AS SFC HIGH
PRES SHIFTS NEWD FM THE MID MS VLY.

THE EVOLVING LW TROUGH ENCOMPASSING MUCH OF THE CONUS LATER THIS
PERIOD IS ADVERTISED BY THE GLOBAL MODELS AND ENSEMBLE GUID TO
TRANSITION INTO A MULTI-STREAM PATTERN HEADING INTO NEXT WEEK.
ENERGY ROTATING AROUND ITS BASE ACROSS THE SRN PLAINS SHOULD
INDUCE A SFC LOW OVR THE ERN GOMEX OR GULF STREAM BY THE TIME IT
REACHES THE LWR MS VLY SAT. MDL CONSENSUS PUSHES THIS SYSTEM TO
THE EAST AS IT REACHES THE MID ATLANTIC STATES...KEEPING THE SYS
OFFSHORE...ALTHOUGH JUST A LOW CHANCE FOR PRECIP HELD ON TO ACROSS
THE SE COUNTIES IF THE EASTWARD TURN BEGINS A LITTLE LATER. THEN
HIGH PRES REMAINS IN CONTROL OF REGIONAL WEATHER INTO EARLY NEXT
WEEK AS TEMPS SLOWLY MODERATE AHEAD OF NEXT SYSTEM PROGGED FOR
MIDWEEK.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
POOR FLYING CONDS WILL PREVAIL ACROSS THE REGION TONIGHT AHEAD OF/WITH
STORM SYSTEM LIFTING NORTH THRU THE OHIO VALLEY. DRY SLOT CROSSING
CENTRAL PA ATTM WITH ONLY ISLD SHOWERS REMAINING IN WAKE OF MAIN
PCPN SHIELD. SO CIGS AND ESP VSBYS WILL IMPROVE FOR A TIME EARLY
THIS AM...BUT PROB NOT OUT OF CATEGORY FOR THE MOST PART. RAIN
SHWRS/ISLD TSRA MOVE ACROSS CENTRAL PA WITH COLD FRONT BETWEEN 07
AND 12Z BRINGING CIGS/VSBYS BACK DOWN. WILL CONTINUE CB APPENDAGE TO
ALL BUT THE BFD TERMINAL.

COLD FRONT WILL PUSH THRU THE AREA BTWN 08Z-12Z...ACCOMPANIED BY
A WIND SHIFT TO THE WEST WITH GUSTS LIKELY BTWN 30-40KTS. FREQUENT
GUSTS FROM THE W ARND 30KTS SHOULD AFFECT THE AREA THRU THURS
AFTN. LAKE EFFECT MOISTURE WILL PRODUCE SCT -SHRA AND MVFR CIGS
WEST AND CENTRAL PA...WHILE VFR SHOULD PREVAIL IN THE EAST.

OUTLOOK...

FRI...VFR/MVFR W. VFR ELSEWHERE.
SAT...MVFR POSS SE. VFR ELSEWHERE.
SUN...VFR.
MON...VFR LIKELY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR PAZ024-033.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE/DEVOIR
SHORT TERM...LA CORTE
LONG TERM...RXR
AVIATION...FITZGERALD/GARTNER
Hazardous weather outlook, Dec 2, 5:53 AM EST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
553 AM EST WED DEC 2 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-031100-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
553 AM EST WED DEC 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 3, 1:46 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
146 AM EST THU DEC 3 2009

PAZ017-024-025-033-034-030745-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CLEARFIELD PA-SOMERSET PA-
146 AM EST THU DEC 3 2009

...A LINE OF SHOWERS WITH STRONG WIND GUSTS AND EMBEDDED THUNDER
WILL AFFECT BEDFORD...CAMBRIA...SOMERSET...WESTERN BLAIR AND WESTERN
CLEARFIELD COUNTIES...

AT 142 AM EST...A LINE OF SHOWERS WITH STRONG WIND GUSTS WAS LOCATED
FROM CRANBERRY TO 28 MILES SOUTH OF ACCIDENT...MOVING NORTHEAST AT
50 MPH. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS LINE OF
SHOWERS...ALONG WITH BRIEF HEAVY RAIN.

THESE SHOWERS WILL BE NEAR SEVEN SPRINGS...MOUNT DAVIS...AND
CASSELMAN AROUND 150 AM...SOMERSET...SALISBURY...ROCKWOOD...AND
MEYERSDALE AROUND 200 AM...WELLERSBURG...STOYSTOWN AND SHANKSVILLE
AROUND 210 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 101 AND 157...I-80 BETWEEN
MILE MARKERS 97 AND 109...I-99 BETWEEN MILE MARKERS 0 AND 30.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 40...ROUTE 119...ROUTE
219...ROUTE 220...ROUTE 322...ROUTE 422...STATE ROAD 56...STATE ROAD
153.

LAT...LON 3971 7939 3974 7942 3982 7937 3985 7942
      3990 7941 4008 7928 4011 7919 4037 7899
      4064 7884 4119 7879 4121 7866 4125 7864
      4125 7857 3999 7833 3975 7836 3972 7838

EXPERIMENTAL

FORECASTER: STEINBUGL

The radar

The State College radar (KCCX), 102 km away, was scanning. The volume nearest the first event began at 07:14 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
December 3, 2:15 AM EST
Where
Cambria County, Johnstown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.330, -78.920

Thunderstorm winds estimated near 60 mph downed trees and wires.

Thunderstorm Wind, Clearfield

When
December 3, 3:00 AM EST
Where
Clearfield County, Clearfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.030, -78.450

Thunderstorm winds estimated near 60 mph downed trees and wires.

Thunderstorm Wind, Clinton

When
December 3, 4:00 AM EST
Where
Clinton County, 0.91 mi E of Lock Haven Mem Arpt
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
41.132, -77.403

Thunderstorm winds estimated near 60 mph sent a trampoline through the windshield of a moving truck on U.S. Route 220. The driver of the truck sustained injuries, to which the extent are unknown.

Thunderstorm Wind, Lycoming

When
December 3, 4:31 AM EST
Where
Lycoming County, (Ipt)williamsport Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.250, -76.920

The Williamsport ASOS (IPT) measured a peak wind gust of 55 knots.

Thunderstorm Wind, Lebanon

When
December 3, 4:35 AM EST
Where
Lebanon County, 0.97 mi E of Hebron
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.333, -76.362

Thunderstorm winds estimated near 70 mph toppled a large tree onto a home on North Mine Road just east of Lebanon. One person was seriously injured as the tree crashed through the roof of the home.

Thunderstorm Wind, Lebanon

When
December 3, 4:40 AM EST
Where
Lebanon County, 6 mi E of Lebanon
Measured
74 kt (85 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.330, -76.306

A trained spotter east of Lebanon measured a thunderstorm wind gust of 85 mph.

Thunderstorm Wind, Lancaster

When
December 3, 4:45 AM EST
Where
Lancaster County, Lancaster
Measured
65 kt (75 mph) measured gust
Reported by
Broadcast Media
Coordinates
40.070, -76.300

TV-meteorologist measured a 75 mph thunderstorm wind gust at WGAL in Lancaster.

Thunderstorm Wind, Sullivan

When
December 3, 4:50 AM EST
Where
Sullivan County, Muncy Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.350, -76.580

Thunderstorm winds estimated near 60 mph toppled trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198417, 198418, 198419, 198420, 198421, 198422, 198423, 198424.